Make an appointment:
(i.e. Dermatologists)
Choose a Specialty
No Results

Is simvastatin causing my symptoms?

I am a 26 year old female. I have familial hypercholesterolemia and have been taking simvastatin 20 since I was 18. My last appointment, almost 4 months ago, my dosage was upped to 40 mg simvastatin. I take no other medication. Since then, I have gone from 116 pounds to 126 pounds, most of it in my stomach and hips, my breasts have shrunk nearly 2 cup sizes, I feel like I have a lower libido, my periods come either every 2 weeks or every 6 weeks, and I'm experiencing constant fatigue; I'm having trouble sleeping but even when I sleep well I don't feel rested when I wake up. I have had low bone density for a while, even before I started on the 40mg. Should I be concerned? Are any of these symptoms related to my dosage being upped? I have thought perhaps that simvastatin has affected my hormone levels but can't find anything conclusive on the internet. Any help or advice would be greatly appreciated! Thank you!
It sounds like you may have a problem with your hormonal balance. I would be really surprised if the simvastatin was the cause of these symptoms. Simvastatin can have side effects such as liver damage and muscle damage, but none of your symptoms seem to be consistent with those. Your symptoms seem more consistent with a medical condition such as polycystic ovarian disease. Simvastatin does not have a known link to this disease. I think there are several things you should discuss with your doctors. 1. You should talk to your primary care doctor. He or she may want to conduct basic liver function labs taken to make sure that you are not having any damage to your liver from the simvastatin. After that, your doctor may advise a switch to atorvastatin which is now generic (and therefore cheap). This may help you safely lower your cholesterol even more. 2. You should talk to your OBGYN about these symptoms you are having. Some simple blood tests can help determine if there is any hormonal condition that you have, and a proper referral can be made. Your doctor may find that a referral to an endocrinology specialist is warranted as an endocrine (hormonal) problem is possible in your case. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.

Nearby Doctors

  • Dr. Ron Marek
    Dr. Ron Marek DO
    Primary Care Doctor
    Avg Rec:
    1901 N. Maize Road
    Wichita, KS 67212
  • Dr. Sitha Miller
    Dr. Sitha Miller MD
    Primary Care Doctor
    Avg Rec:
    9390 E Central Ave
    Wichita, KS 67206
  • Dr. Samrah Mansoor
    Dr. Samrah Mansoor MD
    Primary Care Doctor
    Avg Rec:
    9415 E Harry St
    Wichita, KS 67207

Other Doctors